Hail, Portage
- When
- June 18, 1:55 PM EST to 2:02 PM EST
- Where
- Portage County, Berlin Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -81.020
Penny sized hail was observed.
A stationary front remained draped across northern Ohio during the afternoon and evening hours of June 18th ushering a very warm and humid airmass into the region. A line of showers and thunderstorms developed to the west and then moved east across the local area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A stationary front remained draped across northern Ohio during the afternoon and evening hours of June 18th ushering a very warm and humid airmass into the region. A line of showers and thunderstorms developed to the west and then moved east across the local area. Other storms developed ahead of the main line. Some of the stronger thunderstorms became severe. Locally heavy rainfall and nuisance flooding were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 12:00 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 100 PM EDT WED JUN 18 2014 .SYNOPSIS... A FRONTAL BOUNDARY NEAR LAKE ERIE WILL WAVER BACK AND FORTH ACROSS THE FORECAST AREA THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... HEAVY RAINFALL ASSOCIATED WITH SLOW-MOVING THUNDERSTORMS OVER ASHTABULA AND CRAWFORD PA COUNTIES PROMPTED FLASH FLOOD WARNINGS THIS MORNING FOR THOSE COUNTIES. THESE STORMS WILL CONTINUE TO PUSH EAST INTO PA OVER THE NEXT HOUR. A FLOOD WARNING WAS ALSO ISSUED FOR SOUTHERN SUMMIT AND NORTHERN STARK COUNTIES BASED ON REPORTS OF FLOODING WITH STORMS THAT MOVED THROUGH LAST NIGHT. THE REST OF THE CWA IS QUIET FOR THE MOMENT...BUT EXPECTING CONVECTIVE INITIATION TO OCCUR DURING THE EARLY TO MID- AFTERNOON IN THE VICINITY OF A STALLED FRONTAL BOUNDARY THAT HAS MIGRATED NEAR THE SOUTHERN SHORELINE OF LAKE ERIE. THE SETUP APPEARS TO BE FAVORABLE FOR TRAINING STORMS CAPABLE OF PRODUCING EXCESSIVE RAINFALL...SO WILL HAVE TO WATCH THE SITUATION CLOSELY AS STORMS BEGIN TO BLOSSOM. INSTABILITY IS MORE THAN SUFFICIENT WITH CAPE EXPECTED TO INCREASE TO 1500 J/KG IN THE EAST AND APPROACHING 2500 J/KG IN THE WEST. THE 0-6 KM BULK SHEAR IS ALSO SUPPORTIVE OF ORGANIZED STRONG TO SEVERE CONVECTION THIS AFTERNOON. THE ONE OBVIOUS LIMITING FACTOR MAY BE THE UPPER LEVEL RIDGE THAT IS BUILDING IN ACROSS THE UPPER MIDWEST. WILL ASSESS HOW THAT PLAYS OUT UPSTREAM AND APPLY TO OUR LOCAL FORECAST. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... EXPECT CONVECTION TO BECOME MORE WIDESPREAD THIS EVENING INTO THE OVERNIGHT AS WEAK UPPER LEVEL SHORT WAVE MOVES ACROSS THE LOWER LAKE. CONVECTION SHOULD GRADUALLY PUSH SOUTH OF THE AREA WITH THE FRONT. AFTER THIS THE MODEL TRENDS SIMILAR BUT EXACT TRACK AND TIMING OF THE FRONTAL BOUNDARY STILL IN QUESTION. MODELS CONTINUE TO STALL THE FRONT SOUTH OF THE FORECAST AREA THURSDAY...THEN LIFT IT NORTH ACROSS THE AREA AGAIN FRIDAY INTO FRIDAY NIGHT. TEMPS SOUTH OF THE BOUNDARY WILL HOT AND HUMID...WHILE NORTH OF THE BOUNDARY WILL BE MORE SEASONAL. && .LONG TERM /SUNDAY THROUGH TUESDAY/... STILL UNSETTLED WEATHER THROUGH TUESDAY AND THEN HIGH PRESSURE WILL BE BUILDING IN ACCORDING TO THE GFS. CONTINUED CHANCE POPS SUNDAY THROUGH TUESDAY. CONFIDENCE IS NOT REAL HIGH. THE MODELS ARE TRYING TO HINT THAT SUNDAY COULD BE DRY...SO LOWERED THE POPS A LITTLE. THE ECMWF IS DRY ON MONDAY BUT BRING SOME THUNDERSTORMS BACK IN ON TUESDAY...WHILE THE GFS IS OPPOSITE. AT THIS TIME WITH QUESTIONS DIDN'T MAKE MAJOR CHANGES. THE TEMPERATURES WILL BE NEAR NORMAL...WENT CLOSE TO WPC GUIDANCE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... DAYTIME HEATING AND AN APPROACHING CONVECTIVE COMPLEX OVER LAKE MICHIGAN WILL CONTINUE TO CAUSE ADDITIONAL SHRA/TSRA TO DEVELOP INTO THE EVENING AIDED BY A COLD FRONT THAT WILL DRIFT SLOWLY SOUTH ACROSS THE AREA OVER THE NEXT 24 HOURS. STABILIZING EFFECTS FROM LAKE ERIE MAY LESSEN THE CHANCE FOR TSRA AT CLE AND ERI IF THE STORMS ARE SCATTERED BUT IF THE COMPLEX HOLDS TOGETHER AS IT REACHES WESTERN LAKE ERIE THEN THE STORMS WILL HAVE A MUCH BETTER CHANCE OF CROSSING THE LAKE UNAFFECTED. SOME OF THE STORMS THAT AFFECT THE AREA THIS AFTERNOON INTO TONIGHT COULD BE LOCALLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL. WILL PROBABLY SEE MORE WIDESPREAD MVFR DEVELOP TONIGHT IN FOG AND LOWER CIGS. A GRADUAL IMPROVEMENT TO CIGS AND VSBYS SHOULD TAKE PLACE AFTER 14Z. .OUTLOOK...NON VFR LIKELY AT TIMES THURSDAY NIGHT THROUGH SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST. && .MARINE... A FRONTAL BOUNDARY WILL SINK SOUTH ACROSS THE LAKE TODAY. THE MAIN CONCERN TODAY AND THIS EVENING WILL BE FOR SPECIAL MARINE WARNINGS FOR THUNDERSTORMS. FOR THURSDAY AND THURSDAY NIGHT THE FLOW WILL BE EAST...AT THIS TIME IT DOES NOT SEEM LIKE CONDITIONS WILL MEET SMALL CRAFT ADVISORY CRITERIA. OTHER THEN THAT...NOT EXPECTING CONDITIONS TO MEET SMALL CRAFT ADVISORY CRITERIA THROUGH THE WEEKEND AS THE FLOW WILL BE WEAK. A THREAT OF THUNDERSTORMS WILL CONTINUE AND THIS MAY MEAN SPECIAL MARINE WARNINGS. HIGH PRESSURE WILL BEGIN TO BUILD IN FOR MID WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...MAYERS SHORT TERM...DJB LONG TERM...KIELTYKA AVIATION...ADAMS MARINE...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 200 PM EDT WED JUN 18 2014 OHZ007>014-018>023-027>033-036>038-047-089-PAZ001>003-191800- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 200 PM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ003-006-017-191800- LUCAS-WOOD-HANCOCK- 200 PM EDT WED JUN 18 2014 ...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-191800- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 200 PM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS THROUGH THIS EVENING WILL BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 84 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
34 thunderstorm wind, 13 hail. Local standard time, as filed.
Penny sized hail was observed.
Penny to nickel sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was reported.
Quarter sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Thunderstorm winds downed a large tree.
Thunderstorm winds downed a large tree.
A thunderstorm downburst with winds estimated at 60 mph caused considerable damage in Willard. Dozens of large trees and a couple of power poles were toppled by the strong winds. Widespread power outages occurred.
Nickel sized hail was observed.
Thunderstorm winds downed several trees and at least two utility poles west of Fostoria in extreme northeast Hancock County.
Thunderstorm winds downed a few large tree limbs.
Penny sized hail was observed.
Thunderstorm winds were estimated at 60 mph.
Thunderstorm winds downed several trees.
Thunderstorms winds downed trees near Tiffin on County Roads 14 and 26 and Township Road 58. Power outages were also reported in the area.
Nickel sized hail was observed.
Penny sized hail was observed.
Thunderstorm winds downed a couple of utility poles east of Bloomdale. A barn in the area was leveled and a large grain bin was heavily damaged.
Thunderstorm winds toppled at least three utility poles.
Penny sized hail was observed.
Thunderstorm winds downed a 12 inch diameter tree. The tree landed on a house and caused some damage.
Thunderstorm winds downed a large tree which blocked the road.
Golf ball sized hail was reported. Some vehicle damage occurred.
Thunderstorm winds downed several large tree limbs.
Thunderstorm wind gusts were estimated to be between 65 and 70 mph.
Thunderstorm winds downed trees and power lines.
Thunderstorm winds downed a large tree. The tree crushed a car.
Thunderstorm winds downed over a dozen trees and large limbs. Scattered power outages were reported.
Thunderstorm winds downed a two foot diameter tree near the intersection of Jaycox and Detroit Roads.
Thunderstorm winds downed a few large tree limbs which blocked roads.
Thunderstorm winds downed a tree.
Thunderstorm winds downed a large tree limb.
Thunderstorm winds downed a tree and an utility pole.
Trained spotters estimated thunderstorm wind gusts to be 60 mph.
Thunderstorm downburst winds downed several trees. At least a couple of homes were damaged by fallen trees.
Thunderstorm winds downed a couple of trees.
Thunderstorm winds downed several large tree limbs.
A thunderstorm downburst downed many trees and large limbs in Mayfield. Several main roads were blocked by fallen trees. Power outages were reported in the area.
Thunderstorm winds downed many trees and large limbs. At least one street was blocked by a fallen tree.
A thunderstorm downburst heavily damaged a private school building along U.S. Route 322 east of Chesterland. Winds estimated to be at least 70 mph caused the roof above the gymnasium to collapse. Trees and limbs were downed in the same area. No injuries were reported.
Thunderstorm winds downed a large tree.
Thunderstorm winds downed a two foot diameter tree. The tree landed on a house and caused some damage.
Thunderstorm winds downed a large oak tree. The tree landed on a barn causing a lot of damage.
Thunderstorm winds caused damaged in Munson Township. Several trees were snapped about 20 feet above the ground. Some roofs in the area were also damaged.
A large tree fell on a house causing significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525636, 525646, 525668, 525643, 525670, 525669, 525671, 528676, 528126, 525658, 528110, 528678, 528665, 528666, 525659, 528686, 528111, 528673, 525651, 528129, 525660, 528674, 528681, 528683, 525662, 525673, 528112, 528670, 528668, 528667, 528680, 528685, 528689, 528703, 528671, 528679, 528118, 528669, 528692, 528113, and more.